Most Active Stories
WUSF News Staff
Health News Florida
Wed October 17, 2012
260 Florida Hospitals, Clinics Got Drugs From Troubled Pharmacy
A third Floridian has died from contaminated steroid injections, and the number of Florida sites that received products from the now-infamous New England Compounding Center has tripled to 260, the state Department of Health said today.
Fifty-one of the recipients of NECC's injectable drugs are in West-Central Florida, according to the list of sites posted on the DOH web site.
They aren't just pain clinics -- the first group to be affected by the contamination and recall. The new list includes surgery centers and even major hospitals, including Tampa General and Sarasota Memorial.
DOH is warning them to be on the alert for possible cases of fungal meningitis spread through the medications in the injections.
The man who died was 78, from Ocala. He was one of the 12 meningitis cases that had already been confirmed.
"One death is too many," Surgeon General John Armstrong said in a press release. "We extend our condolences to his family and loved ones during this challenging time."
DOH said it has confirmed a 13th case, in a 28-year-old woman from Pensacola. This appears to be the first Florida case reported in a patient younger than 40.
"We remain focused on contacting all patients who may have received contaminated (drugs) to ensure that they receive appropriate medical attention," said Armstrong, who also serves as Secretary of Health.
As of 2 p.m. today, the Centers for Disease Control and Prevention reported that the multi-state outbreak now had a reported 247 cases and 19 deaths.
On Tuesday, the Florida Department of Health passed along an FDA warning that contaminated steroid injections for back pain may not have been the only products that could be contaminated with fungus that causes a type of meningitis.
Surgeon General John Armstrong said DOH had notified 99 percent of all the patients in Florida who received the back injections, but said he was now concerned about other products that were distributed by the pharmacy, NECC.
"The processes that led to the contamination of steroids may have led to the contamination of other NECC medications," Armstrong said.
Patients who received any NECC medications since May 21, 2012 should be notified of the possibility of infection, he said.
This includes steroids used in eye surgery and heart operations.
The outbreak began with three contaminated lots of the steroids for back-pain injections.
The previous deaths in Florida were both Ocala men, ages 70 and 83.
--Health News Florida, journalism for a healthy state, is a service of WUSF Public Media.
health news florida